Alert archive / California / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS San Diego, CA

July 6, 2011Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Jul 6, 2011, 1:01 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2011, 1:01 PM PDT (20:01 UTC)
Expired
Jul 6, 2011, 8:18 PM PDT
In force
7 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WGUS66 KSGX 062001
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
101 PM PDT WED JUL 6 2011

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA...

.ABUNDANT MOISTURE FROM THE SUB TROPICS AND UNSTABLE CONDITIONS
ARE PRODUCING THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. THESE
STORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING.

CAZ055-056-058-060>062-070415-
/O.NEW.KSGX.FF.A.0005.110706T2001Z-110707T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
101 PM PDT WED JUL 6 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* UNTIL 11 PM PDT THIS EVENING.

* THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS.

* THE HEAVY RAINFALL COULD CAUSE FLASH FLOODING ALONG WITH MUD AND
  DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

PG
2 follow-up statements
046 
WGUS66 KSGX 070235
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
735 PM PDT WED JUL 6 2011

...FLASH FLOOD WATCH CANCELED FOR THE MOUNTAINS OF SOUTHWESTERN
CALIFORNIA...COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS...

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE APPLE AND LUCERNE
VALLEYS UNTIL 1100 PM...

THUNDERSTORMS HAD ENDED OVER SOUTHWESTERN CALIFORNIA EXCEPT IN THE
APPLE AND LUCERNE VALLEYS WHERE THEY ARE EXPECTED TO CONTINUE
THROUGH MID-EVENING.

CAZ055-056-058-061-062-070345-
/O.CAN.KSGX.FF.A.0005.000000T0000Z-110707T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
735 PM PDT WED JUL 6 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THUNDERSTORMS HAVE ENDED OVER THE
MOUNTAINS...COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS.

$$

CAZ060-070600-
/O.CON.KSGX.FF.A.0005.000000T0000Z-110707T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPLE AND LUCERNE VALLEYS-
735 PM PDT WED JUL 6 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* APPLE AND LUCERNE VALLEYS OF SOUTHWESTERN CALIFORNIA

* UNTIL 11 PM PDT THIS EVENING

* THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS.

* THE HEAVY RAINFALL COULD CAUSE FLASH FLOODING.

THUNDERSTORMS WILL CONTINUE THROUGH MID-EVENING OVER THE APPLE AND
LUCERNE VALLEYS. THESE COULD PRODUCE FLASH FLOODING...ESPECIALLY
NEAR DESERT WASHES AND IN OTHER LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MAXWELL
840 
WGUS66 KSGX 070318
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
818 PM PDT WED JUL 6 2011

CAZ060-070430-
/O.CAN.KSGX.FF.A.0005.000000T0000Z-110707T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPLE AND LUCERNE VALLEYS-
818 PM PDT WED JUL 6 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THE THUNDERSTORMS HAVE DISSIPATED OVER THE APPLE
AND LUCERNE VALLEYS...AND THE THREAT OF FLASH FLOODING HAS ENDED
FOR THIS EVENING.

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 6, 9:30 AM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 9:30 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUL 6 2011

.SYNOPSIS...
CONTINUED WARM AND HUMID IN SOUTHERN CALIFORNIA THROUGH
THURSDAY...WITH PERIODS OF MID AND HIGH LEVEL CLOUDS AS WELL AS
TEMPERATURES NEAR OR A LITTLE ABOVE SEASONAL AVERAGES WEST OF THE
MOUNTAINS. THERE WILL ALSO CONTINUE TO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. DRIER AND COOLER
FRIDAY THROUGH THE FIRST HALF OF NEXT WEEK ALONG WITH A RETURN OF
THE MARINE LAYER TO THE COASTAL AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS MORNING...SATELLITE IMAGERY SHOWS AN AREA OF MID AND HIGH
CLOUDS OVER SE CALIFORNIA. THE CLOUDS ARE ASSOCIATED WITH THE MCV
LEFT OVER FROM THE MASSIVE MCS WHICH CREATED THE HABOOB OVER WESTERN
ARIZONA LAST NIGHT. THE CLOUD COVER COULD DELAY ANY THERMALLY DRIVEN
CONVECTION TODAY. THE MORNING SOUNDING FROM YUMA SHOWS A MOIST AND
UNSTABLE ATMOSPHERE WITH MINOR DRYING IN THE LOWER LEVELS. GIVEN
THESE CONDITIONS...WE CAN EXPECT TSTMS IN THE MTNS AND DESERTS AGAIN
THIS AFTERNOONS.

WITH THE UPPER LEVEL HIGH STILL IN PLACE OVER NM/CO THROUGH
THU...SUB TROPICAL MOISTURE WILL CONTINUE TO ADVECT INTO SOCAL AND
BRING A CHANCE FOR AFTERNOON/EVENING TSTMS TO THE MTNS AND DESERTS.
A LITTLE DRIER IN THE LOW AND MID LEVELS ON THU...BUT NOT ENOUGH TO
AFFECT THE CHANCES FOR DEEP CONVECTION. ANY TSTMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL FOR DEADLY LIGHTNING...STRONG GUSTY
WINDS...HAIL...AND PERIODS OF LOCALLY HEAVY RAINFALL.

WEST OF THE MOUNTAINS...WARM AND HUMID WEATHER WITH PARTLY CLOUDY
SKIES IS EXPECTED THROUGH THURSDAY..

FOR FRIDAY THROUGH EARLY NEXT WEEK...AN UPPER LEVEL TROUGH OF LOW
PRESSURE DEEPENING ALONG THE WEST COAST WILL BRING COOLER AND DRIER
WEATHER TO THE REGION AS THE FLOW ALOFT TURNS SW. THE MARINE LAYER
SHOULD ALSO GRADUALLY DEEPEN...BRINGING A RETURN OF NIGHT AND
MORNING LOW CLOUDS AND FOG TO THE COASTAL AREAS AND FAR WESTERN
VALLEYS.

&&

.AVIATION...
061515Z...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE OVER
THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON AND EVENING. STRONG
GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE IN THUNDERSTORMS WITH
BASES AROUND 8K FT AND TOPS TO 30K FT. NOT EXPECTING MUCH IF ANY
STRATUS THURSDAY MORNING. IF ANY...LOCAL BASES 500 TO 1K FT MSL WITH
LOCAL VSBY 3-5SM AND ISOLATED 1-2SM POSSIBLE IN THE COASTAL AREAS.
ANY STRATUS WILL CLEAR BY 15-16Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...TS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 6, 3:42 AM PDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
342 AM PDT WED JUL 6 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-062300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
342 AM PDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER THE EASTERN
PORTION OF THE CWA. CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS. THESE STORMS
MAY PRODUCE BRIEF HEAVY RAIN WITH MINOR FLOODING...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE FLASH FLOOD
POTENTIAL IS MODERATE...ISOLATED FLASH FLOODING MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS THURSDAY EVENING. THESE STORMS MAY PRODUCE BRIEF HEAVY
RAIN WITH MINOR FLOODING...SMALL HAIL...GUSTY WINDS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX
IS LOW...AND THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

SS

In the hours before

Special weather statement, Jul 6, 12:14 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT WED JUL 6 2011

CAZ058-062015-
SAN DIEGO COUNTY MOUNTAINS-
1214 PM PDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 115 PM PDT...

AT 1212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF MOUNT LAGUNA...OR 16 MILES
NORTHEAST OF TECATE.  THIS STORM WAS DRIFTING TO THE NORTH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. WHEN THE THUNDERSTORM WEAKENS IT WILL HAVE THE
POTENTIAL FOR STRONG WIND GUSTS TO 45 MPH.

THE THUNDERSTORM COULD AFFECT INTERSTATE 8 THROUGH 1245 PM.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE.

LAT...LON 3267 11651 3279 11649 3287 11635 3270 11625
      3259 11632 3259 11643
TIME...MOT...LOC 1913Z 124DEG 2KT 3266 11638

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:12 PM PDTSevere Thunderstorm WarningSGXSan Diego48 min
Jul 6, 12:14 PM PDTSpecial Weather StatementSGXSan Diego61 min
Jul 6, 12:52 PM PDTFlash Flood WarningSGXSan Bernardino100 min
Jul 6, 12:55 PM PDTFlash Flood WarningSGXSan Diego50 min
Jul 6, 1:15 PM PDTSevere Thunderstorm WarningSGXSan Bernardino45 min
Jul 6, 1:31 PM PDTFlash Flood WarningSGXRiverside, San Diego59 min
Jul 6, 1:48 PM PDTFlash Flood WarningSGXSan Bernardino87 min
Jul 6, 2:48 PM PDTSevere Thunderstorm WarningSGXRiverside42 min
Jul 6, 2:56 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jul 6, 4:00 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino90 min
Jul 6, 4:27 PM PDTSpecial Weather StatementSGXSan Diego63 min

Nearby

Flash Flood Watches in California, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.